South Dakota, 2012

Hail in South Dakota, August 7, 2012

August 7, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail east of Scenic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail east of Scenic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:42 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 7, 1:42 PM MST, 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 7 2012

.DISCUSSION...
A SHORT WAVE TROF IS CROSSING THE LONG WAVE RIDGE WHICH LIES JUST
WEST OF US THIS AFTERNOON TRIGGERING A FEW THUNDERSTORMS OVER THE
SOUTHERN BLACK HILLS AND SHOWERS OVER SOUTHEAST PORTIONS OF THE
AREA. THESE SHOULD CONTINUE EASTWARD...AND DIMINISH THIS
EVENING...THOUGH ONE OR TWO MAY APPORACH SEVERE LIMITS BRIEFLY DURING
THE NEXT FEW HOURS. DRY WEATHER WITH MOSTLY CLEAR SKIES WILL
DOMINATE ON WEDNESDAY INTO THURSDAY WITH STRONG RIDGING ALOFT.
MODELS BRING ANOTHER SHORT WAVE INTO THE FORECAST AREA LATE ON
THURSDAY WITH FORCING FOR SYNOPTIC SCALE ASCENT...Q VECTOR
CONVERGENCE SHOWING UP AT BOTH 500 AND 700MB. APPROACH OF SHORT
WAVE IS ALSO ACCOMPANIED BY INCREASED EASTERLY FLOW IN THE LOW
LEVELS OVER THE SOUTH DAKOTA PLAINS RESULTING IN SOME UPSLOPE.
HENCE SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE HILLS
THURSDAY NIGHT AND THEN EASTWARD EARLY FRIDAY MORNING.

MAIN CHANGES IN ONGOING FORECAST WERE TO DECREASE FORECAST MAX
TEMPS A FEW DEGREES BOTH WEDNESDAY AND THURSDAY. 12Z NAM MOS IS
10F OR MORE WARMER THAN 12Z GFS. ECMWF MOS FROM LAST NIGHT IS
CLOSER TO THE NAM...BUT A BIT COOLER. GIVEN RECENT TRENDS AND THE
ECMWF FORECAST...THE GFS LOOKS TOO LOW SO I WENT WITH SOMETHING
CLOSER TO THE NAM BUT TRIMMED A BIT. ALSO INCREASED THE WINDS ON
THURSDAY AS UPPER TROF APPROACHES...THIS WELL SHOWN BY NAM.

EXTENDED...FRIDAY THROUGH MONDAY. MEAN UPPER RIDGE REMAINS OVER THE
WESTERN CONUS THROUGH THE EXTENDED PERIOD RESULTING IN A NORTHWEST
FLOW PATTERN FOR THE AREA. SEVERAL SHORTWAVES WILL PUSH THROUGH THE
RIDGE...BRINGING A CHANCE/SLIGHT CHANCE OF THUNDERSTORMS OVER
VARIOUS PARTS OF THE AREA EACH DAY. AN UPPER TROF WILL CROSS THE
FORECAST AREA FRIDAY NIGHT/SATURDAY MORNING...HOWEVER IT DEEPENS
OVER THE EASTERN DAKOTAS...LEADING TO A GREATER CHANCE OF STORMS
EAST. ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF UPDATE
ISOLD SHOWERS AND THUNDERSTORMS OVER CENTRAL SD WILL SHIFT EAST OF
THE AREA LATE THIS AFTERNOON. SHOWERS/STORMS OVER THE SOUTHERN BLACK
HILLS WILL DISSIPATE BY EARLY EVENING. LITTLE TO NO VIS/CIG
RESTRICTIONS ARE EXPECTED...THOUGH VARIABLE AND GUSTY WINDS ARE
POSSIBLE WITH ANY SHOWER/STORM. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGH WEDNESDAY MORNING.

&&

.FIRE WEATHER...RED FLAG CONDITIONS WILL PERSIST THROUGH EARLY
EVENING ACROSS THE PLAINS OF NORTHEAST WYOMING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL.

&&

SHORT TERM...BARBER
LONG TERM....15
AVIATION...15
Hazardous weather outlook, Aug 7, 5:18 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
618 AM MDT TUE AUG 7 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
618 AM MDT (718 AM CDT) TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS AREA TODAY. THESE
STORMS WILL EXIT EAST OF THE AREA THIS EVENING. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW STORMS MAY
PRODUCE GUSTY WINDS AND DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY
ACROSS VARYING PARTS OF THE AREA. ALTHOUGH SOME STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 7, 11:59 AM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT TUE AUG 7 2012

SDZ029-030-074-071930-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1259 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 130
PM MDT...

AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLUE BELL...OR 10 MILES SOUTHEAST OF
DOWNTOWN CUSTER...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...
  FAIRBURN...
  BUFFALO GAP...

&&

LAT...LON 4369 10309 4349 10308 4348 10337 4363 10366
      4385 10345
TIME...MOT...LOC 1859Z 305DEG 16KT 4367 10343

RUDGE
Local storm report, Aug 7, 12:46 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             2 NE PRINGLE            43.63N 103.56W
08/07/2012  E0.50 INCH       CUSTER             SD   PUBLIC

&&

KCLARK
Special weather statement, Aug 7, 1:42 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 7 2012

SDZ028-029-074-072130-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
242 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT RUSHMORE...OR 6 MILES SOUTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYSTONE...
  MOUNT RUSHMORE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4377 10319 4369 10340 4391 10355 4396 10347
TIME...MOT...LOC 2042Z 322DEG 17KT 4388 10346

SCHILD
Special weather statement, Aug 7, 1:47 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT TUE AUG 7 2012

SDZ031-043-072130-
JACKSON SD-PENNINGTON CO PLAINS SD-
247 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 330 PM MDT...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SCENIC...OR 41 MILES SOUTHWEST OF
PHILIP...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINNACLES RANGER STATION...
  CEDAR PASS...
  INTERIOR...
  MINUTEMAN MISSILE SITE...
  CACTUS FLAT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 117 AND
134...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4387 10256 4398 10198 4371 10169 4368 10250
TIME...MOT...LOC 2047Z 260DEG 20KT 4376 10236

SCHILD
Local storm report, Aug 7, 2:20 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             9 SE SCENIC             43.69N 102.42W
08/07/2012  E1.50 INCH       PENNINGTON         SD   PUBLIC

&&

ME
Special weather statement, Aug 7, 2:24 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT TUE AUG 7 2012

SDZ042-044-072215-
BENNETT SD-SHANNON SD-
324 PM MDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BATESLAND...OR 19 MILES WEST OF MARTIN...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BATESLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4308 10230 4323 10222 4302 10151 4298 10157
      4299 10212
TIME...MOT...LOC 2124Z 303DEG 19KT 4309 10207

SCHILD

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 7, 2:35 PM MST
Where
Pennington County, 4.98 mi ENE of Scenic
Measured
1 in hail
Reported by
Public
Coordinates
43.802, -102.455

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397287.